Alert archive / Oklahoma / Freezing Rain Advisories in 2017
Freezing Rain Advisory 1, NWS Tulsa, OK
NWS Tulsa, OK issued this freezing rain advisory at Jan 12, 2017, 3:20 PM CST for 10 counties in Oklahoma; Benton County, Carroll County, Arkansas. It took effect at Jan 13, 2017, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2017, 3:20 PM CST (21:20 UTC)
- In effect from
- Jan 13, 2017, 12:00 AM CST
- Expired
- Jan 13, 2017, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Tulsa, OK
Counties Benton County, AR, Carroll County, AR, Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK
The radar
The Tulsa radar (KINX), 24 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this freezing rain advisory went out at Jan 12, 11:18 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 12, 11:18 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1118 AM CST Thu Jan 12 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong cold front has pushed into far SE OK and into parts of NW
AR but will likely not progress much farther. Still looks as if
all terminal sites will remain on the cold side of the boundary
through the forecast period, with MVFR ceilings persisting most
areas south of I44 today with lower ceilings spreading back north
thisevening. Upper level system will begin to spread light
precip over the cold air tonight into Friday, with surface
temperatures likely remaining below freezing at TUL/RVS/BVO,
resulting in light FZRA for several hours Friday morning, enough
to adversely impact operations at those airports. Some possibility
of sub-freezing temps at KROG and have maintained a PROB30 for
FZRA there.
&&
.PREV DISCUSSION... /Issued 1029 AM CST Thu Jan 12 2017/
DISCUSSION...
At 10 AM, the leading edge of the shallow arctic air was pushing
into southeast OK and northwest AR, it's progress being slowed
considerably as it encounters higher terrain. 12z RAOBs from
OUN/SGF indicate the cold air depth is only about 1500 feet and
given that sfc high center is not expected to progress farther
south than about I-90, do not expect significant deepening of the
cold air over the next day or two. Also noted was the very warm
air above the inversion...850 temp at OUN was about 16C. That said
it does appear the magnitude of the lowest level cold air was
underestimated by most model guidance. As such will lower todays
high temps several degrees across much of northeast OK and far
northwest AR, as even with sun will be hard pressed to warm much
above freezing in far northwest areas. Will maintain a low chance
of rain through the day along and just north of the boundary
though deeper moisture not arriving until later tonight.
Quick look at 12z run of NAM/GFS supports maintaining forecast as
is beyond the first period. Winter Storm Watch will be maintained
for now, but changes to this are likely this afternoon, with
initial thought being upgrading to Ice Storm Warning for areas NW
of I-44 where confidence has been greatest in significant icing,
with a Freezing Rain Advisory potentially into far northwest AR.
Final decision on this will come this afternoon.
PREV DISCUSSION... /Issued 524 AM CST Thu Jan 12 2017/
.UPDATE...
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong cold front pushing slowly through eastern Oklahoma and into
northwest Arkansas. A thin area of MVFR ceilings somewhat
distantly trails the front that is currently impacting BVO and is
expected to impact the rest of the terminals after a brief
improvement immediately following the passage. The front will
stall to the south of the the terminals later today and lift
northward across southeast Oklahoma and west central Arkansas
tonight. As this occurs, widespread rain will develop and move
northward as well, spreading into at least MLC/FSM/FYV/XNA/ROG
prior to 12Z. The rain may reach TUL/RVS/BVO before 12Z as well,
and with temperatures below freezing, would result in FZRA at
these terminals. The better chances for this will be after 12Z.
TSRA also will be possible at MLC/FSM this afternoon and evening,
but the chance is not high enough to mention at this point.
PREV DISCUSSION... /Issued 301 AM CST Thu Jan 12 2017/
DISCUSSION...
Strong/Arctic cold front pushing south of Interstate 44 this morning.
Wind chills in the teens will be likely this morning before
temperatures slowly moderate this afternoon. A few scattered
showers and maybe a thunderstorm or two will be possible along the
front across SE OK /west-central AR before boundary pushes south
of the red river by late afternoon/early evening.
Areas of precipitation will likely begin spreading north of the
front tonight into Friday as stronger forcing develops above cold
layer. Freezing line still appears to hold near the Interstate 44
corridor tonight into Friday with light freezing rain likely along
and to the north.
Bands of freezing rain will likely persist along/north of I-44
into Saturday night with the highest ice accumulations (around
3/4 inch) still expected across Pawnee/Osage and Washington
counties where temperatures will remain below freezing the
longest. As mentioned previously, only a small deviation in the
freezing line could impact areas further south with higher ice
accumulations and forecasts will continue to be refined over the
next day or two.
Significant warm up expected into Sunday ahead of strong upper low
that will be lifting out of the desert southwest. Band of heavier
rain with embedded thunderstorms will likely spread in from the
west by Sunday evening, sweeping into southeast Oklahoma/northwest
Arkansas by Monday morning. A limited severe threat will be
possible with these storms with the best chance, although still
marginal, across SE OK where instability will be the highest.
Front still forecast to briefly stall near or just east of the
area as longwave trough develops over the southern Rockies.
Heavier rainfall axis could redevelop over portions of far SE
OK/NW AR Monday into Tuesday which would increase the flooding
threat.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 40 32 35 32 / 0 50 70 80
FSM 63 42 50 43 / 30 70 60 70
MLC 48 38 48 37 / 20 70 70 90
BVO 35 29 33 31 / 0 30 70 80
FYV 57 36 49 43 / 20 70 70 70
BYV 56 33 40 40 / 30 70 70 70
MKO 45 39 45 37 / 10 70 70 80
MIO 39 30 35 32 / 0 60 70 80
F10 44 33 43 34 / 10 60 70 90
HHW 69 44 63 50 / 30 50 60 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from late tonight through Sunday morning for
OKZ054>061-064.
AR...None.
&&
AVIATION...14Hazardous weather outlook, Jan 12, 1:00 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 100 PM CST THU JAN 12 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131115- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CST THU JAN 12 2017 ...SIGNIFICANT ICE ACCUMULATIONS LIKELY FRIDAY THROUGH SUNDAY PARTS OF NORTHEAST OKLAHOMA... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...LATE AFTERNOON. WINTER WEATHER. ICE ACCUMULATION. RISK...LIMITED. AREA...NORTH OF A LINE FROM OKEMAH TO GROVE TO HUNTSVILLE. ONSET...AFTER MIDNIGHT. DISCUSSION... RAIN IS EXPECTED TO DEVELOP THIS AFTERNOON NEAR A COLD FRONT THAT WILL LIKELY STALL OVER EXTREME SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS AS IT ENCOUNTERS THE HIGHER TERRAIN. RAIN WILL BEBECOMEORE WIDESPREAD THIS EVENING WITH A FEW EMBEDDED THUNDERSTORMS POSSIBLE IN THE LARGER AREA OF RAINFALL ACROSS PARTS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS THROUGH THIS EVENING. THE RAIN WILL EXPAND NORTHWARD OVERNIGHT...REACHING AREAS NEAR THE KANSAS AND MISSOURI BORDERS AS EARLY AS SUNRISE FRIDAY MORNING. WITH MUCH OF THE AREA ALONG AND NORTHWEST OF INTERSTATE 44 IN NORTHEAST OKLAHOMA...AS WELL AS SOME PARTS OF FAR NORTHWEST ARKANSAS LIKELY TO BE BELOW FREEZING...ACCUMULATING FREEZING RAIN WILL OCCUR IN THESE AREAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...WINTER WEATHER POTENTIAL...THUNDERSTORM POTENTIAL. SATURDAY...WINTER WEATHER POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... ACCUMULATING FREEZING RAIN WILL LIKELY BE ONGOING ACROSS MUCH OF NORTHEAST OKLAHOMA AND PARTS OF FAR NORTHWEST ARKANSAS FRIDAY MORNING. SURFACE TEMPERATURES WILL WARM THROUGH THE DAY...WITH THE ENTIRE AREA...EXCEPT FOR LOCATIONS NORTHWEST OF INTERSTATE 44...EXPECTED TO WARM ABOVE FREEZING. THIS WILL AT LEAST DIMINISH THE FREEZING RAIN THREAT FOR AREAS ALONG INTERSTATE 44 AND IN FAR NORTHWEST ARKANSAS BY FRIDAY AFTERNOON...ALTHOUGH IT IS POSSIBLE THAT RAIN MAY AGAIN TRANSITION TO FREEZING RAIN ALONG THE INTERSTATE FRIDAY NIGHT INTO SATURDAY MORNING. AREAS NORTHWEST OF INTERSTATE 44 CONTINUE TO HAVE THE BEST CHANCE OF SEEING SIGNIFICANT ICE ACCUMULATIONS FROM EARLY FRIDAY MORNING THROUGH SUNDAY MORNING...WITH ACCUMULATIONS FROM A QUARTER TO THREE-QUARTERS OF AN INCH. LOCATIONS JUST TO THE SOUTH AND EAST OF THERE MAY SEE TOTALS UP TO A QUARTER OF AN INCH...DEPENDING ON THE EVOLUTION OF THE FREEZING LINE. TEMPERATURES SHOULD WARM ABOVE FREEZING IN ALL AREAS BY SUNDAY AFTERNOON AS WARM AND MOIST AIR WILL MAKE A RAPID RETURN TO THE AREA. THIS WILL LEAD TO AN INCREASED THUNDERSTORM POTENTIAL...ESPECIALLY ACROSS PARTS OF SOUTHEAST OKLAHOMA. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND PERHAPS INTO MONDAY AS WELL. WIDESPREAD 1 TO 2 INCHES OF RAINFALL ARE EXPECTED SUNDAY NIGHT AND INTO MONDAY...WITH LOCALLY HIGHER AMOUNTS ASSOCIATED WITH THUNDERSTORMS. LOCALIZED FLOODING MAY OCCUR IN A FEW AREAS. EMERGENCY MANAGEMENT PLANNING STATEMENT... THE POTENTIAL FOR SIGNIFICANT ICE ACCUMULATIONS REMAINS HIGH ACROSS PARTS OF NORTHEAST OKLAHOMA EARLY FRIDAY THROUGH EARLY SUNDAY. BOTH SHORTER AND LONGER LEAD TIME PREPARATIONS SHOULD BE UNDERWAY...AND READIED TO COMPLETION. CONTINUE TO MONITOR FORECASTS AND EVALUATE FORECAST TRENDS. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:20 PM CST | Ice Storm Warning | TSA | Craig, Creek, Nowata, Ottawa, Pawnee, Rogers and 2 more | 64 hr |
| Jan 12, 3:20 PM CST | Freezing Rain Advisory | TSA | Craig, Creek, Delaware, Mayes, Okfuskee, Okmulgee and 4 more | 61 hr |
Nearby
Freezing Rain Advisories in Oklahoma, 2017Freezing Rain Advisories in Arkansas, 2017Every freezing rain advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.